Hail, Anderson
- When
- June 20, 3:50 PM EST
- Where
- Anderson County, 1.49 mi NNW of Clinton
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.140, -84.140
Quarter size hail was reported near Clinton.
A cool front pushed southeast into the Southern Appalachian region at peak afternoon heating. More than enough instability was paired with sufficient directional wind shear for the development of mini supercell thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A cool front pushed southeast into the Southern Appalachian region at peak afternoon heating. More than enough instability was paired with sufficient directional wind shear for the development of mini supercell thunderstorms. The storms did not produce a tornado, but did generate a fair amount of damaging downburst winds during the late afternoon through mid evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 20, 2:29 PM EST, 1 hour 21 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 329 PM EDT Thu Jun 20 2019 .SHORT TERM...(Tonight and Friday)... The main concern for the short term period is convective potential through the evening hours. SHRA/TSRA ahead of a front has developed across middle Tennessee in a moist and unstable environment. LAPS analysis shows SBCAPE values in excess of 2000j/kg with dewpoints in the upper 60s. The HRRR has shown this coverage well and continues to develop scattered convection this evening. Further north across southern Kentucky and northern Tennessee, convection is developing along the front where better moisture convergence in occurring. Given the convective parameters, and increased shear due to an upper level jet, strong to severe storms are still possible through the afternoon and evening. Main threats will be damaging winds, and hail. With the shortwave trough exiting the area tonight, convection will exit as well. Drier air filtering in behind the front should begin to clear skies overnight. Friday, a surface ridge will bring tranquil weather conditions to the area. A lifting warm front will move into parts of the area by Friday afternoon. As a result high temperatures should be a couple degrees warmer with daytime highs in the mid to upper 80s over most of the area. .LONG TERM...(Friday night through Thursday)... The extended period kicks off on Friday evening amidst deep ridging across the southeast states with the ridge axis centered over the MidSouth region, thus favoring weak nwly flow aloft into the TN Valley and Southern Appalachians. Guidance continues to suggest multiple rounds of MCS activity firing across the Kentuckiana region along the theta-e ridge. Models (GFS/ECMWF) seem to be in better agreement with regard to mean layer flow suggesting one or more of these MCSs tracking across KY into east TN, southwest VA, and eventually southwest NC. The first of these MCSs looks to arrive mid/late morning Saturday which depending on heating/instability, could favor a round of strong/severe convection, which is supported by fcst soundings with steep lapse rates and thus large/deep cape profiles. Given this scenario playing out, would expect elevated chances for damaging winds and large hail. The second MCS looks to move in from the northwest overnight into Sunday morning, which based on timing would suggest a less unstable environment for deep convection. That said, confidence is still marginal as the NAM continues to suggest abundant subsidence amidst the deep ridge keeping the vast majority of any MCS activity generally confined across extreme northeast TN and southwest VA, therefore essentially just glancing the forecast area. Because of this, kept pops in the mid/high chance range for much of the area on Saturday with only low end likely pops featured over the above noted regions. Into Sunday, once again pops are highest across northeast TN and southwest VA given the most favorable model MCS forecast tracks, but confined to only mid/high chances at best. Pops will taper late Sunday into Monday morning as the upper ridge axis slides east atop the region, eventually moving over the Carolinas by mid/late day. Meanwhile, a northern stream trough will eject from the Rockies into the Plains with cyclogenesis to occur beneath, and a surface cold front draped southward across the mid/lower MS and OH Valleys. At this point the operational guidance tends to diverge a bit as the GFS favors a more progressive track of the upper wave into the Midwest and eventually the Great Lakes into Tuesday, thus surging the cold front into the TN Valley Monday evening. This solution would support a fairly wet pattern for Monday. On the other hand, the ECMWF features slower progression of the upper trough leading to a delayed fropa (relative to the GFS) Tuesday afternoon/evening, thereby favoring only diurnal prefrontal convection on Monday. All said, the start of the work week looks somewhat active therefore the fcst will generally feature mid/high chance pops. Beyond that for Wednesday/Thursday, am expecting at least 1-2 drier days amidst nwly flow and high pressure. Temperatures through the entire period will generally be near a category above normal levels, especially by next week.&& .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 70 90 72 89 / 30 10 30 50 Knoxville McGhee Tyson Airport, TN 68 86 69 86 / 30 10 40 50 Oak Ridge, TN 67 88 69 86 / 30 10 40 50 Tri Cities Airport, TN 64 81 63 83 / 50 0 50 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && AD/CDG
Hazardous Weather Outlook National Weather Service Morristown TN 308 PM EDT Thu Jun 20 2019 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-211915- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 308 PM EDT Thu Jun 20 2019 /208 PM CDT Thu Jun 20 2019/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will occur over much of the forecast area again this afternoon and evening. While widespread severe weather isn't expected, a few strong to severe storms could occur. Damaging winds would be the main threat with these storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday ...Round of Strong to Severe Storms Possible late Friday Night and Saturday.... For late Friday and Friday night, an area of storms is expected to develop across the mid-west and then move southeast into east Tennessee valley and southern Appalachians by Saturday morning. Some of these storms could be strong to severe producing damaging winds, hail up to quarter size, and heavy rainfall. Localized flash flooding is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this evening and possibly Saturday. Reports of flash flooding, storm damage, or heavy rainfall amounts will be appreciated this week.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1117 AM EDT THU JUN 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM TSTM WND DMG 4 WNW MIDDLE VALLEY 35.20N 85.25W
06/20/2019 HAMILTON TN PUBLIC
MOBILE HOME HEAVILY DAMAGED BY DOWNED TREE
IN THE FALLING WATERS AREA.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1118 AM EDT THU JUN 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM TSTM WND DMG 4 WNW MIDDLE VALLEY 35.20N 85.25W
06/20/2019 HAMILTON TN BROADCAST MEDIA
CORRECTS REPORT SOURCE FROM PREVIOUS TSTM
WND DMG REPORT FROM 4 WNW MIDDLE VALLEY.
MOBILE HOME HEAVILY DAMAGED BY DOWNED TREE
IN THE FALLING WATERS AREA.
&&PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
129 PM EDT THU JUN 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM TSTM WND DMG 3 SW GATLINBURG 35.70N 83.53W
06/20/2019 SEVIER TN PARK/FOREST SRVC
SEVERAL TREES DOWN IN THE GREAT SMOKY
MOUNTAINS NATIONAL PARK.
0747 AM TSTM WND DMG 3 SE WILDWOOD 35.78N 83.84W
06/20/2019 BLOUNT TN AMATEUR RADIO
10 INCH DIAMETER TREE SNAPPED.
0722 AM TSTM WND DMG 4 E SWEETWATER 35.59N 84.39W
06/20/2019 MONROE TN LAW ENFORCEMENT
SEVERAL TREES DOWN ACROSS MADISONVILLE AND
SWEETWATER.
0701 AM TSTM WND DMG 3 NW CLEAR WATER 35.54N 84.69W
06/20/2019 MCMINN TN LAW ENFORCEMENT
SEVERAL TREES DOWN.
0651 AM TSTM WND DMG 4 W EVENSVILLE 35.57N 85.02W
06/20/2019 RHEA TN PUBLIC
SEVERE TREES DOWN ACROSS THE PLATEAU AREAS.
0630 AM TSTM WND DMG 4 ESE SHADY GROVE 35.22N 85.06W
06/20/2019 HAMILTON TN BROADCAST MEDIA
SEVERAL TREES DOWN ACROSS THE COUNTY.
0615 AM TSTM WND DMG 4 ENE LONE OAK 35.22N 85.30W
06/20/2019 HAMILTON TN LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
0605 AM TSTM WND DMG SODDY-DAISY 35.25N 85.18W
06/20/2019 HAMILTON TN BROADCAST MEDIA
LARGE TREE DOWN ON 2 VEHICLES.
0605 AM TSTM WND DMG SODDY DAISY 35.22N 85.20W
06/20/2019 HAMILTON TN BROADCAST MEDIA
SEVERAL TREES DOWN ALONG GANN RD.
0600 AM TSTM WND DMG 4 WNW MIDDLE VALLEY 35.20N 85.25W
06/20/2019 HAMILTON TN BROADCAST MEDIA
CORRECTS REPORT SOURCE FROM PREVIOUS TSTM
WND DMG REPORT FROM 4 WNW MIDDLE VALLEY.
MOBILE HOME HEAVILY DAMAGED BY DOWNED TREE
IN THE FALLING WATERS AREA.
0559 AM TSTM WND DMG 3 WNW MIDDLE VALLEY 35.21N 85.24W
06/20/2019 HAMILTON TN PUBLIC
LARGE TREE DOWN ON FRONT PORCH OF HOME AT
7900 BLOCK SELCER RD HIXON.
0541 AM TSTM WND DMG 2 N SOUTH PITTSBURG 35.04N 85.71W
06/20/2019 MARION TN LAW ENFORCEMENT
TREES AND POWER LINES DOWN ACROSS SOUTH
PITTSBURG.
1213 AM TSTM WND DMG 1 E HUNTSVILLE 36.41N 84.47W
06/20/2019 SCOTT TN PUBLIC
SEVERAL TREES DOWN.
1200 AM TSTM WND DMG KINGSTON 35.87N 84.52W
06/20/2019 ROANE TN 911 CALL CENTER
COUPLE TREES DOWN.
1150 PM HAIL 4 WNW HUNTSVILLE 36.43N 84.56W
06/19/2019 E1.00 INCH SCOTT TN LAW ENFORCEMENT
&&Special Weather Statement National Weather Service Morristown TN 415 PM EDT Thu Jun 20 2019 TNZ012-013-036-037-069-202100- Anderson TN-Union TN-Scott TN-Campbell TN-Knox TN- 415 PM EDT Thu Jun 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KNOX...NORTHERN ANDERSON...SOUTHWESTERN CAMPBELL...SOUTHWESTERN UNION AND SOUTHEASTERN SCOTT COUNTIES UNTIL 500 PM EDT... At 414 PM EDT, Doppler radar was tracking a strong thunderstorm 12 miles southwest of Jacksboro, or 14 miles northeast of Wartburg, moving east at 35 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Knoxville, Clinton, Caryville, Halls, Lake City, Norris, Norris Dam State Park, Smokey Junction, Andersonville, Rosedale, Paulette, Disney, Powell and Big Ridge State Park. LAT...LON 3619 8446 3632 8441 3625 8386 3600 8397 TIME...MOT...LOC 2014Z 285DEG 31KT 3623 8437 SR
The Knoxville radar (KMRX), 66 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
9 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter size hail was reported near Clinton.
One tree was reported down on Yellow Branch Road.
One tree was reported down on Newman's Ridge Road near Mulberry Gap.
A tree was downed onto Shannondale Road.
Several trees were reported down and siding was blown off of a home.
One tree was down along Douglas Dam Road in Kodak.
Several trees were reported down.
Several trees were reported down across the county.
Several trees were reported down.
One tree was reported down on County Road 750.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822865, 822866, 822867, 822868, 822869, 822870, 822871, 822872, 822873, 822874.